Dr. Sanaei-Zadeh is an associate professor of forensic medicine and clinical toxicology at Shiraz University of Medical Sciences in Shiraz, Iran. He completed a fellowship in critical care toxicology at the Dhanvantri Critical Care Center in Erode, Tamil Nadu, India.
An 18-year-old man presented one hour after the suicidal ingestion of approximately 10 g of steel-gray crystalline powder of zinc phosphide (Zn3P2) dissolved in fruit juice, after which he immediately vomited. He was conscious and had no chief complaint, but he presented to the emergency department because he feared death.
His vital signs were normal. We inserted a nasogastric tube, and administered gastric lavage, charcoal, and sorbitol. He was hospitalized for cardiac monitoring. Lab tests, including arterial blood gases, serum sodium, potassium, blood urea nitrogen, creatinine, blood glucose level, PT, PTT, and INR, were normal. His electrocardiogram at presentation showed premature atrial contractions and premature ventricular contractions. (See figure 1.)
About 12 hours later, his blood pressure dropped to 90/60 mm Hg, and he was transferred to the intensive care unit. Magnesium sulfate (MgSO4) 50%, 2 cc, q6h, and calcium gluconate 10%, 10 cc, q6h were initiated. His ECG lead II strip demonstrated no change in comparison with the first ECG. (See figure 2.)
All lab tests (CPK, LDH, and liver function tests in addition to repeats of the lab tests done at presentation) were within normal limits. MgSO4 was discontinued after 24 hours, and N-acetyl cysteine was initiated. Premature atrial contractions and PVCs were still present. An echocardiogram was performed, and his ejection fraction was reported to be 55% and the valves were normal. (See figure 3.)
His lab results were normal except for hypomagnesemia. Magnesium sulfate was again initiated. A day later, calcium gluconate, NAC, and MgSO4 were discontinued. He was transferred to the toxicology ward after three days in the ICU, and he was discharged two days later with PVCs and sinus arrhythmias in a good physical condition.
Zinc phosphide is similar to aluminum phosphide in releasing phosphine (PH3) when coming in contact with moisture. (Public Health Rep 1947;203:1.) PH3 is absorbed from the gastrointestinal tract, and it disturbs the mitochondrial function by blockage of the cytochrome C oxidase once it reaches the tissues. Energy failure in cells and generation of the free radicals also result in lipid peroxidation. (Vet Hum Toxicol 1989;31:559.) Previous studies have shown that almost 25 percent of the patients who refer after zinc phosphide ingestion are asymptomatic and 33 percent are metabolically stable. (J Adv Res 2011;2:149; J Pak Med Assoc 2008;58:289; Egypt J Ind Med 1984;8:211; Int J Clin Pharmacol Ther 1998;36:406.)
Profuse vomiting, abdominal pain, tachypnea, hyperpnea, dyspnea, cough, chest tightness, tachycardia, hypotension, agitation, hallucinations, hepatomegaly, raised transaminases, hepatic failure, severe hypoglycemia, severe metabolic acidosis with acute distal renal tubular acidosis, pancreatitis, and delayed onset noncardiogenic pulmonary edema have been reported as the clinical manifestations associated with this poisoning. (J Adv Res 2011;2:149; J Pak Med Assoc 2008;58:289; Intensive Care Med 2002;28:223; J Nepal Health Res Council 2002;1:13; Postgrad Med J 1996;72:237.) Arrhythmias, conduction disturbances, ischemic pattern, early repolarization syndrome, varied sino-atrial blocks, bradycardia-tachycardia syndrome, and electrical alternans have been reported in ALP-poisoned patients. (J Indian Med Assoc 1991;89:32.) No study has been performed, to the best of my knowledge, to evaluate ECG manifestations in Zn3P2-poisoned patients. This case highlights that PACs and PVCs on the ECG of an acute Zn3P2- poisoned patient may have no correlation with acute poisoning.